Duralgesic patches are topical patches that users attach to the skin to treat chronic pain. The medication involved is fentanyl which is an opiate 80 times stronger than morphine. The patches are intended to release the medication over time through a gel that is absorbed by the skin. Problems have been reported to the FDA related to excessive gel being released from the patches. A recent verdict in Seminole County, Florida held that a defect in one such patch caused the death of a Mother.
Now additional recalls of Duralgesic patches have been reported . According to the Cherry Hill New Jersey Injury Board member Mike Ferrara, in a well written product liability blog:
"The patches being recalled are the Duralgesic and Sandoz Inc. 50 mcg/hr fentanyl transdermal system patches. They were manufactured by ALZA Corporation of Mountain View, CA, an affiliate of PriCara (of Ortho-McNeil-Janssen Pharmaceuticals Inc., a unit of Johnson & Johnson). PriCara’s press release reports that other patch strengths, such as 12.5, 25, 75 and 100 mcg/hr, are not damaged and may be used as directed."
The reported danger and possible mechanism of injury from the product is that a manufacturing defect allows a cut in the surface of the product to cause the gel to leak out of the patch and come into direct contact with the skin of a user or caregiver. Because the fentanyl is so strong it can cause injury or death from ingestion directly through the skin. Users are cautioned to return the reported batches to the manufacturer and to carefully check the surface of any patch for evidence of a gel leak. If a gel leak occurs one should wash it off with water not soap as that could open the pores and cause the product to better enter the system.